Advertisement

Pharmacy News

FDA Investigating Deaths After Olanzapine Pamoate Injections

Kate Traynor

BETHESDA, MD 18 Jun 2013—Two patients died within days after injection with an appropriate dosage of olanzapine pamoate, a long-acting formulation of the antipsychotic medication, FDA announcedExternal Link today.

According to the agency, both patients died 3–4 days after their injection and had very high levels of the drug in their bloodstream after death.

Olanzapine overdosage is associated with delirium and mild-to-severe sedation, including coma, and other adverse events. Postinjection delirium sedation syndrome (PDSS) refers to delirium and sedation that have been found to affect a small percentage of patients following the administration of olanzapine pamoate.

A boxed warning in the labeling (PDF)External Link for olanzapine pamoate notes that patients are at risk for PDSS each time they are given an injection of the drug.

A risk evaluation and mitigation strategy (REMS) program (PDF)External Link for olanzapine pamoate that was established in 2009 seeks to minimize patients' risks for PDSS.

The REMS program for olanzapine pamoate, which is marketed as Zyprexa Relprevv by Eli Lilly and Company, includes mandatory enrollment of prescribers and patients. The REMS program also places restrictions on the drug's dispensing and administration. The program does not apply to other formulations of olanzapine.

FDA reminded prescribers that patients are at risk for severe drowsiness, confusion, and disorientation and must be observed for at least 3 hours after the administration of each injection of olanzapine pamoate. All prescribers should follow the REMS program's requirements and the recommendations in the drug's labeling, FDA stated.

According to FDA, no deaths from PDSS were reported in clinical studies of olanzapine pamoate, and it is unclear whether the two patients whose deaths prompted today's warning died from PDSS. The investigation into the deaths is ongoing.

 

Contact Us
For questions, comments, or more information on this article, please contact the ASHP News Center at newscenter@ashp.org.
Advertisement